Reply

Authors

  • Elsa Solà M.D.,

    1. Liver Unit. Hospital Clínic University of Barcelona Barcelona, Spain
    2. Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS)
    3. Centro de Investigación Biomédica en Red de Enfermedades Hepáticas y Digestivas (CIBEREHD)
    Search for more papers by this author
  • Sabela Lens M.D.,

    1. Liver Unit. Hospital Clínic University of Barcelona Barcelona, Spain
    2. Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS)
    3. Centro de Investigación Biomédica en Red de Enfermedades Hepáticas y Digestivas (CIBEREHD)
    Search for more papers by this author
  • Mónica Guevara M.D.,

    1. Liver Unit. Hospital Clínic University of Barcelona Barcelona, Spain
    2. Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS)
    3. Centro de Investigación Biomédica en Red de Enfermedades Hepáticas y Digestivas (CIBEREHD)
    Search for more papers by this author
  • Pere Ginès M.D.

    1. Liver Unit. Hospital Clínic University of Barcelona Barcelona, Spain
    2. Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS)
    3. Centro de Investigación Biomédica en Red de Enfermedades Hepáticas y Digestivas (CIBEREHD)
    Search for more papers by this author

  • Potential conflict of interest: Nothing to report.

Reply

We read with interest the letter by Sharma et al., commenting on our study about hyponatremia in patients treated with terlipressin for severe gastrointestinal bleeding due to portal hypertension.1 As we already mentioned in our paper, we are aware of the disagreement between our results and those of previous randomized studies on terlipressin in gastrointestinal bleeding, in which the reported frequency of hyponatremia was low, ranging between 0 and 6%.2-5 As in these studies the effect of treatment on serum sodium levels was not investigated specifically and hyponatremia was not considered an endpoint of the study, it is likely that only few cases of hyponatremia were identified. At a difference to these randomized efficacy studies, in our investigation we specifically evaluated the effect of treatment on serum sodium levels which were measured daily during treatment. Given the fact that there is not subjectivity in the assessment of serum sodium, the results of our study are crystal clear. That said, it is important to mention that our study was performed in a selected population of patients with severe gastrointestinal bleeding who failed to respond or who developed rebleeding under somatostatin treatment. Therefore, it is possible that in this patient population the frequency of hyponatremia under terlipressin therapy is higher than in the general population of patients with gastrointestinal bleeding due to portal hypertension. However, we would like to point out that a recent randomized study assessing the efficacy of terlipressin in gastrointestinal bleeding, which specifically investigated its effects on serum sodium concentration, also showed a marked reduction in serum sodium during terlipressin treatment (from 138.5±5.3 to 129.8±9.4 mEq/L).6 These results as well as those of our study are in keeping with recent findings demonstrating that terlipressin has a significant antidiuretic activity in patients with cirrhosis due to stimulation of renal V2 receptors.7 It is also important to emphasize that in our study a marked decrease in serum sodium concentration occurred predominantly in patients with slightly-advanced liver disease, as indicated by low MELD scores, and normal or near normal baseline serum sodium concentration. We also stressed that hyponatremia does not occur in patients receiving terlipressin for the management of hepatorenal syndrome, in whom serum sodium increases probably as a result of the improvement in renal hemodynamics. Finally, although we cannot exclude a beneficial effect of albumin administration in the prevention of terlipressin-induced hyponatremia, as pointed out by Sharma et al., in our study there was no relationship between changes in serum sodium concentration and the amount of intravenous albumin administered. In conclusion, although we agree that prospective studies are needed, as pointed out in our original manuscript, we strongly believe that serum sodium should be strictly monitored in patients receiving terlipressin for gastrointestinal bleeding and that physicians should be aware of the potential development of severe hyponatremia in these patients.

Elsa Solà M.D.*, Sabela Lens M.D.* †, Mónica Guevara M.D.* †, Pere Ginès M.D.‡, * Liver Unit. Hospital Clínic. University of Barcelona. Barcelona, Spain, † Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS), ‡ Centro de Investigación Biomédica en Red de Enfermedades Hepáticas y Digestivas (CIBEREHD).

Ancillary